P050: UNRAVELING THE MYSTERY: A CASE OF BILATERAL PULMONARY EMBOLISM LINKED TO ANABOLIC STEROID USE AND ELEVATED HOMOCYSTEINE
Dagoberto J Morales, MD1; William A Perez, MD1; Guillermo Loyola, OMSIII2; Jose U Sanchez, MD1; 1Palmetto General Hospital; 2Nova Southeastern University Dr. Kiran C. Patel College of Osteopathic Medicine
Introduction: Anabolic steroid use has been linked to several health complications, including an increased risk of thromboembolic events. Hyperhomocysteinemia, a metabolic disorder is also a known risk factor for thrombotic events. We present a case in which both are present.
Case description: A 28-year-old male with no significant past medical history presented to our Emergency Department (ED) with a chief complaint of right knee pain after working out. Right knee X-ray in the ED came back negative with no acute findings. Patient underwent lower extremity ultrasound, notable for deep vein thrombosis (DVT) in the right popliteal and posterior tibial veins. No family history of thrombus formation. Subsequently, a Computed Tomography Angiography (CTA) was notable for bilateral submassive pulmonary embolism, and no right heart strain noted. The patient was immediately started on heparin. Patient reported history of anabolic steroid use. Homocysteine level in the blood was also ordered which came back elevated at 18.5 umol/L (normal: <13 umol/L). The patient was discharged on novel oral anticoagulants for 6 months.
Discussion: Further research is needed to fully understand the relationship between anabolic steroid use, hyperhomocysteinemia, and thromboembolic events and to develop effective strategies for managing these risks.
- Graham MR, Grace FM, Boobier W, Hullin D, Kicman A, Cowan D, Davies B, Baker JS. Homocysteine induced cardiovascular events: a consequence of long term anabolic-androgenic steroid (AAS) abuse. Br J Sports Med. 2006 Jul;40(7):644-8. doi: 10.1136/bjsm.2005.025668. Epub 2006 Feb 17. PMID: 16488899; PMCID: PMC2564318.
- Kovalenko O, Kassem AN, Jenkins M. Hyperhomocysteinemia and Pulmonary Embolism in a Young Male. Cureus. 2020 Apr 24;12(4):e7818. doi: 10.7759/cureus.7818. PMID: 32467793; PMCID: PMC7249768.
- Liljeqvist, Sissela, et al. “Pulmonary Embolism Associated with the Use of Anabolic Steroids.” European Journal of Internal Medicine, vol. 19, no. 3, 2008, pp. 214–215., https://doi.org/10.1016/j.ejim.2007.03.016.